MAUDE Adverse Event Report: HOLOGIC, INC BIOZORB; MARKER, RADRIOGRAPHIC, IMPLANTABLE

HOLOGIC, INC BIOZORB; MARKER, RADRIOGRAPHIC, IMPLANTABLE
Model Number F0231
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Erythema (1840); Itching Sensation (1943); Necrosis (1971); Rash (2033); Burning Sensation (2146); Deformity/ Disfigurement (2360); Breast Discomfort/Pain (4504); Nodule (4551); Swelling/ Edema (4577); Abnormal scarring (4896)
Date of Event 07/30/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Hologic is submitting this report in accordance with 21.Cfr part 803.The submission is based upon the currently available information.The submission of this report does not represent a confirmation of device malfunction involving the hologic products in the event described.D4: lot and serial number of the device not provided by the complainant; therefore, the udi, expiration and manufacturing dates are not known.Device history record (dhr) review was unable to be conducted for the disposable device as the identification numbers were not provided by the complainant.H3: the device involved in this event was not returned for evaluation purposes therefore visual and functional analysis of the product could not be performed.We are unable to confirm a relationship between the device and the issue reported and a definitive root cause for the reported event could not be determined.The information obtained during complaint investigation will be included in our global complaint trending and product surveillance will continue to monitor complaints of this type for adverse trends.If the product is received or additional information is obtained, the investigation will be reopened accordingly per standard operating procedure.
 
Event or Problem Description
It was reported that on (b)(6) 2019 a biozorb was implanted in the patient and the patient reported suffering a hard, painful lump, significant pain, fat necrosis, deformity and scarring of the skin, sensitivity, itching, swelling and reddening of the skin, spider veins on her breast, and that the marker failed to dissolve.No additional information available.
 
Additional Manufacturer Narrative
After additional medical review it was determined the patient is 61 years old, 205 lbs and a bmi of 37.8 asymptomatic, was screening mammogram and u/s positive on (b)(6) 2019 for a left upper outer quadrant lesion (uoq) at 3o'clock and underwent needle biopsy that was positive for invasive ductal carcinoma.Invasive ductal carcinoma with atypical ductal carcinoma and intraductal papilloma nottingham grade 2 mpt1bpn0 er+ pr+ her2-; negative margins, negative nodes x 2.(right breast reduction excision tissue with fibrocystic changes).She underwent a left oncoplastic lumpectomy/slnd, biozorb placement and right breast reduction/symmetry procedure on (b)(6) 2019 with breast and plastic surgeons with uneventful immediate post op f/up.Although the patient was clinically at a low risk, her mammaprint testing (tests 70 genes in tumor tissue to help predict risk) showed that she was high risk.She started act chemotherapy on (b)(6) 2019 and completed 4/4 cycles of ac and 9/12 cycles of taxol when she required a break due to neuropathy in her hands but was able to complete treatment at a reduced dose on (b)(6) 2020.She had persistent grade 1 neuropathy.She then completed full breast with boost radiation therapy (xrt) (total dose 6040cgy) on (b)(6) 2020 which was "tolerated well except for continued neuropathy from her chemotherapy".She had left "firmness within the breast and some pain deep within the breast".She was referred to for physical therapy at her last xrt visit on (b)(6) 2020.On (b)(6) 2020 the patient had bilateral soft tissue nodules in the inframammary fold consistent with inclusion cysts that were excised on (b)(6) 2020.The patient started arimidex on (b)(6) 2020 post xrt.On (b)(6) 2020 the surgeon noted axillary cording without breast symptoms.On (b)(6) 2020 arimidex was discontinued due to headaches, weight loss and bone pain, however the symptoms did not resolve off medication.Her work up at that time (1 year 4 months post implant) including a ct scan to rule out metastatic disease was negative.She restarted arimidex on (b)(6) 2020.On (b)(6) 2020 the patient complained of left upper lateral breast discomfort when she rolls over in bed." physician reported she does have a biozorb lumpectomy cavity marker in place"."left breast has a palpable nodularity at the 3'oclock position site of patient's discomfort".A left breast diagnostic mammogram done on (b)(6) 2021 due to the palpable mass showed benign post lumpectomy changes, "developing fat necrosis with oil cysts and calcifications.Also seen involving the inferior left breast consistent with surgery"(recall bilateral breast reduction scars)."no evidence of malignancy" an mri on (b)(6) 2021 identified artifact associated with biozorb clips, and "benign areas of developing fat necrosis within the lumpectomy bed".On (b)(6) 2021 (almost 2 years post implant) the medical oncologist noted "some tenderness with mild palpation over the left breast and left axilla".Patient had repeated complaints of severe left hip pain and thigh pain without breast pain.A total body scan on (b)(6) 2021 noted patellofemoral joint degenerative disease.The patient continued to complain of left breast upper outer quadrant pain and a mass with negative repeat mammogram, u/s findings until (b)(6) 2021 when her records reflect a diagnosis of mondor's disease (a self-limiting syndrome of thrombophlebitis of veins in the anterior thoracic wall) treated with warm compresses.Her complaints were majority focused on her left side hip pain and primary care notes refer to a diagnosis of "meralgia parasthetica" left side, trochanter bursitis, and major depressive disorder.The patient was referred to for physical therapy but did not attend.Her records reflect mental health visits 2-3 x monthly throughout treatment.At 3 years post implant the patient had undergone multiple workups for left side pain including mri, and repeat diagnostic mammograms without evidence of malignancy and only reference to "dystrophic calcification and post treatment changes" at (b)(6) 2022 and (b)(6) 2022.At an unidentified time, the patient was changed from arimidex to letrozole anti estrogen therapy and her total body symptoms improved.On (b)(6) 2023 (3 years, 3 months post implant) the patient denied breast concerns and the medical oncologist's exam was negative for tenderness.Family medical history: mother age 81; first cousin age 60; first cousin with ovarian cancer age 40 deceased.Medical history: obesity; ptsd and depression syndrome; htn; tuberculosis; history of ocp use; osteoarthritis; parotid gland stenosis.Lot and serial number of the device not provided by the complainant; therefore, the udi, expiration and manufacturing dates are not known.Device history record (dhr) review was unable to be conducted for the disposable device as the identification numbers were not provided by the complainant.
 
Additional Manufacturer Narrative
An investigation was conducted: it was reported that on (b)(6) 2019, a biozorb was implanted in the patient and the patient reported suffering a hard, painful lump, significant pain, fat necrosis, deformity and scarring of the skin, sensitivity, itching, swelling and reddening of the skin, spider veins on her breast, and that the marker failed to dissolve.As a result of the pain and complications of the biozorb device, the patient fears the possibility of another tumor every day, causing significant emotional distress.No initial evaluation could be performed because there was no returned sample for this complaint.The sample was not returned for this complaint and there was limited patient-related information provided for this event; therefore, a thorough investigation was not able to be performed.Investigation into several of the harms reported in this complaint was performed from a clinical literature review, as well as an investigation into the design and risk of the biozorb product.The harms identified during this complaint are: scar tissue, pain, device explantation, redness/erythema itching, failure to resorb reported, necrosis, deformity, swelling.A review of clinical literature performed on lumpectomies and their associated complications was performed.A summary of this review concluded that, while lumpectomy is a well-established option for breast cancer treatment, it inherently carries risks of complications, most notably infections, seroma formation, chronic pain, and wound healing issues.The literature demonstrates variation in complication rates based on surgical technique, additional therapies (such as intraoperative radiation therapy (iort) or radiation), and individual patient factors, with infection rates ranging from 2% to 10% and seroma rates from 11% to 65%.Chronic pain, particularly neuropathic pain, affects nearly one-third of patients.(kwee et al.(2024)), migration can be influenced by several patient related factors which can influence the likelihood of migration after lumpectomy, such as breast density, biopsy location, and biopsy approach.Per a study by ashali jain et al.(2017), marker migration is a relatively common occurrence following stereotactic biopsies, happening in 13% of cases.Swelling is one of the expected events that could occur after surgery and/or radiation therapy regardless of the use of a biozorb device.Due to this, confirmation of the swelling during this event as a normal course of surgery vs being caused by the biozorb is not able to be done.Device explantation is based on the patient¿s physician¿s evaluation of their physical and health state and recommendation; therefore, an investigation into this intervention is not able to be performed for this complaint.Though complications are relatively common, most are manageable with appropriate postoperative care, making lumpectomy a viable option for many breast cancer patients when carefully monitored and followed up.An investigation was performed by subject matter experts (sme¿s) into several of the harms identified as being experienced by the patient related to design, risk management, and clinical factors.The results of these investigations and potential causes can be seen below; however, it is important to note that these results do not include medical input from a qualified medical professional: pain: there is a lack of migration requirements and testing to evaluate if the device can cause tissue damage due to migration.Verification of mechanical strength and simulated use is not adequate due to several opportunities related to sampling size and test methods.The crystalline proportion in the device is unknown.Crystallinity may be causing irritation and foreign body reaction considering the long period of absorption of the device.There is a lack of usability testing evaluating the user needs, so there is no assurance that the surgical methods being used for the users are adequate.There is a lack of adequate user needs to capture appropriate design inputs, and therefore there are opportunities in design outputs and v&v activities.Migration: there is a lack of migration requirements and testing to evaluate if the device can cause tissue damage due to migration.The crystalline proportion in the device is unknown.High crystallinity may be causing migration/erosion considering the long period of absorption of the device.Verification of mechanical strength and simulated use is not adequate due to several opportunities related to sampling size and test methods.There is a lack of usability testing evaluating the user needs, so there is no assurance that the surgical methods being used for the users are adequate.There is a lack of adequate user needs to capture appropriate design inputs.Based on the clinical literature review, the harm reported to be experienced by the patient in the complaint are common symptoms from surgery and lumpectomies; therefore, a confirmation of the biozorb causing the harms was not able to be done.However, based on the review of the top harms in regard to the biozorb design and risk documentation, the adverse events reported can be tracked back to a potential shared cause: lack of adequate user needs for the product.User needs define the framework for product development and lay the ground for the definition of design inputs, design outputs and later verification and validation activities.Other potential causes are related to inadequate test methods and/or the lack of evidence to support some specific product requirements.Conclusion: when comparing the safety outcomes of the biozorb marker with general lumpectomy complications, it becomes evident that some of the complications associated with biozorb may stem from the lumpectomy procedure itself.Both procedures share overlapping risks, although the biozorb device introduces additional considerations.However, it has been confirmed that the lack of defined user needs and inadequate test methods and testing evidence are potential root causes for the harms reported in this complaint.This cause will be further investigated and addressed in a capa.The risks associated with this complaint event are further described and evaluated against the product and its hazard analysis in the health risk assessment biozorb complaint analysis.Updates to the biozorb hazard analysis risk file will be monitored.Future events will be monitored and trended.Complaint confirmed: no.Device history record (dhr) review: a dhr review could not be performed because no lot information was provided.

Brand Name
BIOZORB
Common Device Name
MARKER, RADRIOGRAPHIC, IMPLANTABLE
Manufacturer (Section D)
HOLOGIC, INC
250 campus drive
marlborough MA 01752
Manufacturer (Section G)
HOLOGIC, INC.
250 campus drive
marlborough MA 01752
Manufacturer Contact
ariel lafuente
562 parkway
coyol free zone building b24
san jose 20102
MDR Report Key17690131
Report Number1222780-2023-00311
Device Sequence Number20465864
Product Code NEU
UDI-Device Identifier15420045514034
UDI-Public15420045514034
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K143484
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/06/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberF0231
Device Catalogue NumberF0231
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/08/2023
Supplement Date Received by Manufacturer10/24/2024
10/27/2025
Initial Report FDA Received Date09/06/2023
Supplement Report FDA Received Date11/22/2024
11/06/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age61 YR
Patient SexUnknown
Patient Weight93 KG
Patient RaceBlack Or African American